Hail, Fremont
- When
- May 21, 7:49 PM CST
- Where
- Fremont County, 2.96 mi SSW of Farragut
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.680, -95.490
A warm front moving northward through the region triggered a cluster of severe thunderstorms across southeast Nebraska and southwest IA during the evening of May 21 and early in the morning on May 22. Two brief EF0 tornado touchdowns were reported in southeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A warm front moving northward through the region triggered a cluster of severe thunderstorms across southeast Nebraska and southwest IA during the evening of May 21 and early in the morning on May 22. Two brief EF0 tornado touchdowns were reported in southeast Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 21, 6:23 PM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 723 PM CDT Tue May 21 2019 .SHORT TERM...(Tonight through Friday) Issued at 350 PM CDT Tue May 21 2019 WV imagery this afternoon showing a longwave trough with embedded circulations...one currently lifting into SW KS and the other centered over the Pacific NW. Surface reflection of the former was centered over SW KS. Meanwhile 88D mosaic was showing a large area of precip over WRN SD/NE panhandle/NW KS with another area over MO streaming northward into IA. For tonight, precip will be gradually diminishing from south to north overnight as the upper low lifts out of western KS this evening and into the Dakotas by early Wednesday morning. CAMs do suggest a few cells lifting out of KS into the southern CWA this evening, but given excessive cloud cover/nil diurnal heating, chances are very low any will turn severe. On Wednesday, dry and warmer in part to southwest winds and increased mixing by afternoon. Wednesday night models prog low level baroclinic zone setting up from northern MO into central KS with precip developing along the boundary. The boundary/precip activity is progged to slowly lift northward and expand across the CWA on Thursday. Both the NAM and GFS suggest environmental moisture content will be high with PW approaching 2 inches by Thursday night. Given strong differential divergence coupled with stout 315K isentropic upglide and favorable precip efficiency/deep warm cloud layer, conditions will be quite favorable for an excessive rainfall event. Dry then the majority of the CWA on Friday. Portions of southwest IA and southwest NE though may see some lingering activity mainly in the morning hours. A gradual warming trend on tap the next few days. Expect highs in the mid/upper 60s on Wednesday with mid 60s/low 70s Thursday. On Friday, highs will top out in the mid/upper 70s. .LONG TERM...(Friday night through Tuesday) Issued at 350 PM CDT Tue May 21 2019 GFS and ECM in agreement precip chances continue through the weekend into early next week. Flow aloft turns near zonal keeping a surface boundary meandering through and close to the CWA and the focus for additional rainfall accumulation. Warm conditions continue with highs on Thursday in the mid/upper 80s and mid 80s on Friday. Cooling trend takes place over the weekend with mid/upper 70s on Saturday and mid 60s/low 70s Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 716 PM CDT Tue May 21 2019 Strong TSRA beginning to lift out of NE KS into ERN NE. Expect convective activity to continue over the next couple hours and move across all TAF sites. Storms should be weakening then toward midnight with generally VCSH over the area. Likely that IFR conditions will prevail at KOFK at least through early Wednesday morning. KOMA/KLNK though should be improving to VFR shortly after midnight. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...DEE
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 434 PM CDT Tue May 21 2019 IAZ079-090-NEZ067-068-221145- Mills-Fremont-Cass-Otoe- 434 PM CDT Tue May 21 2019 This Hazardous Weather Outlook is for portions of southwest Iowa and southeast Nebraska. .DAY ONE...Tonight and Wednesday Showers and thunderstorms will gradually diminish through the evening hours. A few strong to severe storms are possible along and south of I-80. Large hail and damaging winds are the primary threats. A flash flood watch remains in effect until early evening for parts of southeast Nebraska due to wet soils and additional rain possible. Minor flooding will continue along the Missouri River from around Plattsmouth downstream past Rulo. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday More thunderstorms are possible through this holiday weekend and into early next week. Minor river flooding will continue along the Missouri River from around Plattsmouth downstream past Brownville. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through Wednesday. IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045- 050>053-065-066-078-221145- Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Knox-Cedar- Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt- Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy- Seward-Lancaster-Saline- 434 PM CDT Tue May 21 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Showers and thunderstorms will gradually diminish through the evening hours. A few strong to severe storms are possible along and south of I-80. Large hail and damaging winds are the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday More thunderstorms are possible through this holiday weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through Wednesday. NEZ088>090-092-221145- Jefferson-Gage-Johnson-Pawnee- 434 PM CDT Tue May 21 2019 This Hazardous Weather Outlook is for portions of southeast Nebraska. .DAY ONE...Tonight and Wednesday Showers and thunderstorms will gradually diminish through the evening hours. A few strong to severe storms are possible along and south of I-80. Large hail and damaging winds are the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday More thunderstorms are possible through this holiday weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through Wednesday. NEZ091-093-221145- Nemaha-Richardson- 434 PM CDT Tue May 21 2019 This Hazardous Weather Outlook is for portions of southeast Nebraska. .DAY ONE...Tonight and Wednesday Showers and thunderstorms will gradually diminish through the evening hours. A few strong to severe storms are possible along and south of I-80. Large hail and damaging winds are the primary threats. A flash flood watch remains in effect until early evening for parts of southeast Nebraska due to wet soils and additional rainfall. Minor flooding will continue along the Missouri River from around Plattsmouth downstream past Rulo. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday More thunderstorms are possible through this holiday weekend and into early next week. Minor river flooding will continue along the Missouri River from around Plattsmouth downstream past Brownville. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through Wednesday.
Special Weather Statement National Weather Service Omaha/Valley Nebraska 635 PM CDT Tue May 21 2019 NEZ088>090-092-220015- Jefferson NE-Gage NE-Pawnee NE-Johnson NE- 635 PM CDT Tue May 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON... JEFFERSON...PAWNEE AND GAGE COUNTIES UNTIL 715 PM CDT... At 634 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles north of Morrowville to near Summerfield. Movement was north at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Beatrice, Fairbury, Wymore, Plymouth, Blue Springs, Odell, Diller, Daykin, Endicott, Filley, Jansen, Barneston, Burchard, Liberty, Steinauer, Reynolds, Lewiston, Steele City, Virginia and Harbine. LAT...LON 4001 9737 4035 9736 4032 9618 4000 9618 TIME...MOT...LOC 2334Z 195DEG 31KT 3996 9720 3996 9641 Dergan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
745 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TORNADO 1 SSW DAWSON 40.12N 95.84W
05/21/2019 RICHARDSON NE EMERGENCY MNGR
TORNADO JUST TOUCHED DOWN AGAIN SOUTH OF
DAWSON.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
807 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 5 ESE AUBURN 40.37N 95.75W
05/21/2019 M1.00 INCH NEMAHA NE CO-OP OBSERVER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
813 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TORNADO 1 N STELLA 40.26N 95.77W
05/21/2019 RICHARDSON NE EMERGENCY MNGR
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
819 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM FUNNEL CLOUD 3 WNW NEMAHA 40.35N 95.72W
05/21/2019 NEMAHA NE EMERGENCY MNGR
&&The Omaha radar (KOAX), 102 km away, was scanning. The volume nearest the first event began at 01:49 UTC.
1 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Trees were reported blown down by the public on social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814287, 814288, 814289.